Abusing Remeron can cause serious and potentially dangerous mood changes and thoughts, including increasing the risk of suicidal thoughts. It may also cause physical symptoms, such as dizziness, drowsiness, and heart issues.
There isn’t much evidence that Remeron is frequently abused or that it is addictive. However, some people engage in antidepressant abuse, and this has the potential to be dangerous.
What Are the Most Common Signs & Symptoms of Remeron Abuse?
Evidence suggests that the abuse of antidepressants like Remeron is rare, but it does occur. In fact, a 2014 look at the available data found no published cases of abuse or misuse of alpha-2 adrenergic receptor antagonists, which includes Remeron.
At the same time, Remeron abuse should be taken seriously since it has the potential to cause serious mental health symptoms, such as mood swings, irrational thinking, abnormal excitement, and even suicidal thoughts. This is a risk of Remeron use in general, but it becomes a more serious risk when someone isn’t taking the medication as prescribed.
Remeron can normally cause drowsiness, blurred vision, and dizziness, which can become more severe if the drug is misused or abused. This also means a person abusing Remeron may be significantly more prone to accidents, both mild (such as stumbling or tripping) and serious (such as getting into car accidents).
It’s worth highlighting that Remeron abuse, and the abuse of generic mirtazapine (the drug that makes up Remeron), isn’t well understood. There may be other dangers to abusing Remeron that research has yet to uncover.
What Are the Dangers of Remeron?
Again, one of the biggest concerns with Remeron is its potential to cause suicidal thinking. An individual taking the medication (even as prescribed) may sometimes think about suicide or even plan the event. Taken as prescribed and following a doctor’s recommendations, this risk is usually small enough that the drug is still of value, although it’s very important to report such thoughts to a doctor as soon as possible.
When taking the medication in a way different than prescribed, this risk becomes more severe, as it simply isn’t predictable how Remeron might make a user feel when it isn’t being used as intended. Because a person is engaging in drug misuse, they’ll be less likely to report unusual thoughts or severe changes to their mood than they normally may have.
Remeron can rarely cause a severe drop in blood pressure, which has the potential to lead to other health complications. In some cases, Remeron can cause seizures, even when taken as prescribed.
Remeron misuse or abuse has significant potential to cause severe drowsiness, dizziness, and confusion. Other signs of a potentially serious complication as the result of using Remeron include flu-like symptoms, fever, chills, sore throat, mouth sores, chest pain, and a rapid heartbeat.
How to Recognize Remeron Addiction
Antidepressants aren’t typically considered to have significant addiction potential. While they can cause dependence, meaning a person experiences withdrawal if they suddenly stop taking them due to chemical changes long-term use can cause in the brain, signs of true addiction to these types of medication like tolerance and compulsive use are exceptionally rare.
This is mostly due to the fact drugs like Remeron don’t really produce much in terms of the intense desirable effects that usually make a drug a significant addiction and abuse risk.
Remeron Withdrawal Symptoms
Remeron withdrawal appears to be rare, but there is at least one reported case where it seems to have occurred (although in this case the report only mentions mirtazapine use, not Remeron use specifically, but they are chemically the same). In this case, the patient, who was a 25-year-old woman, experienced anxiety, restlessness, irritability, nausea, vomiting, and insomnia after taking the medication long term and suddenly stopping due to a family emergency and running out of her medication. These symptoms resolved within 24 hours from when she returned from the family emergency and was able to get more of her medication.
What to Do if Someone Is Overdosing on Remeron
If someone you know is showing signs of Remeron overdose, it is important to act quickly and seek medical attention immediately. Call emergency services or take them to the nearest hospital as soon as possible.
While waiting for medical help to arrive, monitor the person’s vital signs and try to keep them calm and comfortable. If they are conscious, try to keep them talking and engaged to prevent them from losing consciousness.
It is important to provide accurate information about the overdose to medical professionals, such as the amount of Remeron taken and the time it was taken. Most people recover from an antidepressant overdose within 24 hours, but if the medication was combined with other substances, the situation is more serious. Doctors will determine the appropriate treatment.
It is crucial to take any overdose of medication seriously and seek medical help immediately to ensure the safety and well-being of the person.
- Abuse and Misuse of Antidepressants. (August 2014). Substance Abuse and Rehabilitation.
- Mirtazapine. (January 2022). National Library of Medicine.
- Do Antidepressants Have Any Potential to Cause Addiction? (1999). Journal of Psychopharmacology.
- Mirtazapine-Associated Withdrawal Symptoms: A Case Report. (2001). The Primary Care Companion to the Journal of Clinical Psychiatry.
- A Review of Therapeutic Uses of Mirtazapine in Psychiatric and Medical Conditions. (October 2013). The Primary Care Companion for CNS Disorders.
- Mirtazapine Added to SSRIs or SNRIs for Treatment Resistant Depression in Primary Care: Phase III Randomised Placebo Controlled Trial (MIR). (October 2018). BMJ.